Tornadoes · United States · Texas · 2007

EF0 tornado, Broadview to (Lbb)Lubbock Intl Ar, Texas, December 27, 2007

From Broadview to (Lbb)Lubbock Intl Ar, this EF0 tornado ran 1.6 miles across Lubbock County on December 27, 2007, touching down at 5:18 PM CST and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 27, 2007
Touchdown
5:18 PM CST (23:18 UTC)
Lifted
5:23 PM CST (23:23 UTC)
On the ground
5 minutes
Path length
1.6 miles (2.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Lubbock County
Touchdown point
33.652, -101.893
Lift-off point
33.674, -101.883
Record number
0712271718-01

What the Weather Service recorded

A very dynamic storm system brought a variety of severe weather impacts to the South Plains of west Texas late on the 27th. ||Moist and sub-freezing upslope northeasterly flow behind a cold front resulted in persistent ice fog through much of the day over the extreme southeastern Texas Panhandle, particularly along the Caprock Escarpment. Although ice accumulated on most exposed surfaces, no adverse impacts were reported.||By late afternoon, weather impacts became much more intense and diverse. An area of heavy snow developed over the extreme southwestern Texas Panhandle and the northwestern South Plains. The area of wintry precipitation quickly moved northeastward, but not before accumulating snows occurred over the area and resulted in treacherous travel conditions. Roadways, including major interstate highways, became snowpacked - and remained dangerous through much of the morning hours on the 28th. ||Reported snow accumulations follow: 4 inches at Happy (Swisher County), 3 inches at Lazbuddie (Parmer County), 3 inches at Tulia (Swisher County), 2 inches at Nazareth (Castro County), 1 inch at Dimmitt (Castro County), 1 inch at Plainview (Hale County), and 1 inch at Silverton (Briscoe County).||South of the snow band, strong winds advected eastward behind a dryline-like feature that moved over the western and central South Plains. Wind gusts in excess of 40 mph were recorded at a number of Texas Tech University West Texas Mesonet sites over the western South Plains. Wind contributed to the failure of a metal shed building in northwest Lubbock. In addition, two non-mesocyclonic tornadoes were observed and photographed in the Lubbock vicinity. These tornadoes developed near a deepening surface low and its associated surface boundaries, and beneath towering cumulus clouds within a strongly unstable low-level airmass. No measurable precipitation occurred in association with the tornadic cumuliform clouds.

A non-mesocyclonic tornado was photographed by the public as it traversed across open county just north of Lubbock around 17:20 CST on the 27th. The tornado apparently developed as towering cumuliform clouds formed above an advancing low-level boundary. Witnesses report that the tornado persisted for five minutes. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Dec 27, 5:04 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 27, 5:04 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CST THU DEC 27 2007

.UPDATE...
IMPRESSIVE SNOWFALL RATES HAVE OCCURRED WITH AN AREA OF SNOW MOVING
RAPIDLY ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS. LAZBUDDIE REPORTED A QUICK 2.5 INCHES OF SNOWFALL AS IT
PASSED. EXPECT THAT SEVERAL LOCATIONS ON THE CAPROCK WILL SEE 1
TO 3 INCHES...WITH AN ISOLATED HIGHER TOTAL POSSIBLE. HAVE GONE
WITH A SNOW ADVISORY UNTIL 9 PM.

IF THAT ISNT ENOUGH THERE COULD BE SOME AREAS OF BLOWING DUST
ACROSS THE SOUTHWESTERN CWA AS WINDS GUST IN EXCESS OF 40 MPH. A
FEW HIGHER GUSTS WILL BE POSSIBLE THROUGH SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        14  37  18  47  20 /  70   0   0  10  10
TULIA         17  40  19  48  22 /  90   0   0  10  10
PLAINVIEW     19  42  20  50  24 /  90   0   0  10  10
LEVELLAND     18  44  21  51  27 /  10   0   0  10  10
LUBBOCK       21  44  23  51  27 /  10   0   0  10  10
BROWNFIELD    19  45  22  53  28 /   0   0   0  10  10
CHILDRESS     26  44  23  50  28 /  30   0   0  10  10
SPUR          22  46  23  52  29 /  10   0   0  10  10
ASPERMONT     28  47  25  55  30 /   0   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ022>024-028>030.

&&

33/18
Hazardous weather outlook, Dec 27, 5:23 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
523 AM CST THU DEC 27 2007

TXZ021>044-281130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
523 AM CST THU DEC 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

11.3 hours before the tornado, 175 km from the path. December 27, 2007.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92085, lifted condensation level 869 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-12-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 294 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92085 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.8 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

0.7 hours after it, 175 km from the path. December 28, 2007.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 528 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-12-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 208 square meters per square second, 0 to 6 km bulk shear 82 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
82 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Lubbock radar (KLBB), 7 km away, was scanning. The volume nearest the touchdown began at 23:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:15 UTCTORNADO2 Wsw LubbockLubbock, TXAPPARENT NON-MESOCYCLONIC TORNADO HEAVILY DAMAGED A SHED AND REMOVED SHINGLES FROM ANOTHER STRUCTURE ON WEST 34TH.
23:15 UTCTORNADO2 Wsw LubbockLubbock, TXAPPARENT NON-MESOCYCLONIC TORNADO HEAVILY DAMAGED A SHED AND REMOVED SHINGLES FROM ANOTHER STRUCTURE ON WEST 50TH.
23:15 UTCTORNADO2 Wsw LubbockLubbock, TXAPPARENT NON-MESOCYCLONIC TORNADO HEAVILY DAMAGED A SHED AND REMOVED SHINGLES FROM ANOTHER STRUCTURE ON WEST 50TH.
23:20 UTCTORNADO2 Wnw Lubbock Int. AirpLubbock, TXMULTIPLE REPORTS AND PHOTO EVIDENCE OF A NON-MESOCYCLONIC TORNADO. LOCATION AND TIME ESTIMATED.
23:20 UTCTORNADO2 Wnw Lubbock Int. AirpLubbock, TXMULTIPLE REPORTS AND PHOTO EVIDENCE OF A NON-MESOCYCLONIC TORNADO. LOCATION AND TIME ESTIMATED.
23:30 UTCTORNADO3 Se SlatonLubbock, TXA NON-MESOCYCLONIC TORNADO WAS RECORDED ON VIDEO BY THE PUBLIC NEAR U.S. HIGHWAY 84 BETWEEN SLATON AND SOUTHLAND. VIDEO RELAYED BY LOCAL MEDIA. LOCATION AND TIME ESTIMATED.
23:30 UTCTORNADO3 Se SlatonLubbock, TXA NON-MESOCYCLONIC TORNADO WAS RECORDED ON VIDEO BY THE PUBLIC NEAR U.S. HIGHWAY 84 BETWEEN SLATON AND SOUTHLAND. VIDEO RELAYED BY LOCAL MEDIA. LOCATION AND TIME ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of December 27, 2007

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 275:30 PM CSTEF0Lubbock, TX0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.